Wyoming, 2024

High Wind in Wyoming, December 18, 2024

December 18, 2024 · NWS RIW · 5 events in 5 counties and zones

A passing cold front combined with the right front quadrant of a jet streak brought high wind to portions of central Wyoming. The strongest wind gusts occurred in the mountains, with gusts to 86 mph along the Chief Joseph Highway in the Absarokas and 81 mph at Red Canyon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A passing cold front combined with the right front quadrant of a jet streak brought high wind to portions of central Wyoming. The strongest wind gusts occurred in the mountains, with gusts to 86 mph along the Chief Joseph Highway in the Absarokas and 81 mph at Red Canyon. In the lower elevations, some notable wind gusts included 66 mph on the south side of Casper, 64 mph at the Johnson County airport near Buffalo and 70 mph at Irma Lake west of Cody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 18, 4:53 AM MST, 4 hours 41 minutes earlier. Its key messages:

  • Breezy to windy conditions expected for the area with high wind likely in the normally wind prone areas.
  • Mild and tranquil weather returns from Thursday through Saturday.
  • The next chance of snow returns to western Wyoming Saturday night into Sunday.
Area forecast discussion, Dec 18, 4:53 AM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
453 AM MST Wed Dec 18 2024

.KEY MESSAGES...

- Breezy to windy conditions expected for the area with high
  wind likely in the normally wind prone areas.

- Mild and tranquil weather returns from Thursday through
  Saturday.

- The next chance of snow returns to western Wyoming Saturday
  night into Sunday.

&&

.DISCUSSION...
Issued at 127 AM MST Wed Dec 18 2024

Let's play a little Jeopardy this morning. The answer is, what is
Wyoming famous for and also starts with W? (Cue the Final Jeopardy
music). If you your answer is: What is wind? you are correct and you
win what you bet. Hope you phased it in the form of a question.

Anyway, that looks to be the main concern today. We have a decent
set up for high wind across favored portions of the area. We will
have a shortwave moving across the area this afternoon. We will have
a decent 16 millibar pressure gradient across the state from west to
east. And, much of the area will be under the right front quadrant
of an 120 knot jet streak to enhance downward momentum. Most
guidance is also giving 50 to 60 knot winds at 700 millibars that
the jet will help to force to the ground. The set up looks rather
favorable for the Cody Foothills, where probabilistic guidance gives
a greater than 4 out of 5 chance of wind gusts past 55 mph,
including near the town of Cody and along Highway 120. With this, we
upgraded the high wind watches to warnings here, with the strongest
wind expected between around 2 pm to 8 pm then decreasing later at
night.

We also hoisted a high wind warning for the wind prone areas
around Casper and the Green Mountains. Areal coverage may be more
restricted here. However, since much of the city of Casper has at
least a 1 in 2 chance of wind gusts past 55 mph with up to a 4 in 5
chance in the more wind prone areas, like Wyoming Boulevard and near
Hat Six Road. With the impacts to these main transportation
corridors, we decided to issue. Many areas will have gusty wind as
well, but should fall short of warning criteria. I do have some
concern for northern Johnson County as well, mainly post trough here
when northwest flow and cold advection kick in. The GFS MOS guidance
has sustained 40 mph winds tonight. Other deterministic guidance is
not as impressed though. Probabilistic guidance only gives a 1 out of
10 chance for wind gusts past 50 mph as well. So, no highlights here
for now although we may issue a Special Weather Statement. The day
shift will have to watch this though for any upward trends.

The trough will also bring some snow to northwestern Wyoming.
Impacts will be limited though. The only place with at least a 2 out
of 5 chance of 4 inches or more is southwestern Yellowstone, and
impacts in this area are basically non existent this time of year.

Following this, ridging will build across the area and bring another
period of dry and tranquil weather with above normal temperatures
and generally light to moderate wind through at least Saturday. The
next potential weather system will move in Saturday night into
Sunday. This one though, looks much like the previous several
systems, with a zonal flow and any snow impacting mainly western
Wyoming. This system is also a quick hitter and amounts look
moderate at best. Looking out for the chance of a White Christmas,
there is a chance of a system could cross the area and bring some
snow. However, this is still a week out and a lot can change. In
addition, models tend to have a fast bias this far out and it could
end up arriving the day after Christmas. Stay tuned to see if this
comes to fruition.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 448 AM MST Wed Dec 18 2024

VFR conditions for most areas today, with thicker high cirrus
spreading overhead. Only exception will be KJAC this morning,
where localized light snow will continue to fall mainly this
morning.

Main aviation threat is gusty winds expected today. Strong winds
aloft 60 to 80kts will mix down to the sfc in some areas this
afternoon, especially near KCOD and KCPR, where gusts above
60kts are possible. Even with gusty sfc winds, some speed shear
is possible this afternoon at these sites. Gusty winds will
also be noted at KJAC, where shear will also be noted, but
likely above 2000 foot level, and at KWRL. Gusts will continue
into the overnight hours, likely not really letting up before
06Z/19.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 AM this morning to 2 AM MST Thursday
for WYZ002-003.

High Wind Warning from 11 AM this morning to 11 PM MST this
evening for WYZ019-020.

&&

DISCUSSION...Hattings
AVIATION...Straub
Hazardous weather outlook, Dec 18, 1:33 AM MST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
133 AM MST Wed Dec 18 2024

WYZ001>020-022>030-191400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
133 AM MST Wed Dec 18 2024

...High Wind Warning for the Absarokas, Cody Foothills, Green
Mountains and Natrona County this afternoon into this evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

High wind likely for the wind prone areas. Please see forecasts
and High Wind Warnings for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Saturday night and Sunday...The next chance of snow returns to
western Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 18, 9:34 AM MST to 11:58 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusts as high as 81 mph occurred at the Red Canyon near South Pass. Fales Rock and Camp Creek RAWS gusted 60 to 70 mph for a 6 hour period.

High Wind, Cody Foothills

When
December 18, 12:00 PM MST to 6:40 PM MST
Where
Cody Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A maximum wind gust of 70 mph was reported at Irma Lake.

High Wind, Natrona County Lower Elevations

When
December 18, 12:59 PM MST to 5:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusts as high as 66 mph occurred along Wyoming Boulevard on the south side of Casper. Along Hat Six Road, wind gusts of 65 mph were reported.

High Wind, Northeast Johnson County

When
December 18, 5:14 PM MST to 6:25 PM MST
Where
Northeast Johnson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Wind gusts as high as 64 mph were reported at the Johnson County airport near Buffalo.

High Wind, Absaroka Mountains

When
December 18, 7:22 PM MST to 11:46 PM MST
Where
Absaroka Mountains forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winds were sustained over 50 mph for several hours along the Chief Joseph Highway, with gusts as high as 86 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227171, 1227174, 1227172, 1227175, 1227173.